Advertisement

Worsening migraine no reason to halt dihydroergotamine infusion

Published on February 12, 2016 at 5:15 PM · No Comments

By Eleanor McDermid, Senior medwireNews Reporter

Worsening of headache during intravenous (iv) dihydroergotamine (DHE) treatment for chronic migraine does not mean that the therapy will be unsuccessful, say researchers.

Instead, the team found that nausea during the infusion was strongly associated with a lack of benefit.

“Clinicians in all settings should focus their efforts on aggressive nausea control during a course of IV DHE for chronic migraine”, Peter Goadsby (King’s College London, UK) and co-researchers write in Neurology.

Overall, 78% of 214 patients with chronic migraine reported benefiting from the treatment, when followed up about 6 weeks later.

The patients were treated as inpatients, and typically received a target DHE dose of 11.25 mg over 5 days. They kept a headache diary during their hospital stay and 19% recorded worsening of headache during treatment, which the researchers note can also occur with triptans.

Patients with headache exacerbation were significantly less likely to report benefit from the treatment, at 66% versus 82% of those without exacerbation. However, after accounting for age, gender, nausea, leg cramping and medication overuse, headache exacerbation was not independently associated with the likelihood of benefiting from treatment.

Nausea was a strong independent predictor of no treatment benefit, and was also associated with a more than 11-fold increase in the likelihood of headache exacerbation, “suggesting that adequate nausea control might help prevent such headache exacerbations”, says the team.

In a linked commentary, Andrew Charles (David Geffen School of Medicine, Los Angeles, California, USA) says that, although retrospective, “this kind of careful documentation and systematic reporting of patient experience can be enormously valuable in characterizing ‘real world’ patient management issues.”

He notes that although nausea is “frequently disabling” in migraine patients, its influence on migraine course is unclear and the optimal treatment not yet established.

“This study underscores the importance of optimizing therapy of migraine-related nausea, and of coming to a better understanding of the role of nausea and its treatment in the short- and long-term outcomes of patients with migraine”, says Charles.

Licensed from medwireNews with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd. All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.

Posted in: Medical Research News

Tags: , , , , ,

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Migraine patients differ from healthy people by increased vascular reactivity